A YOUNG woman who developed a rash all over her body initially thought she had partied too much.
But Ella Holley was stunned to learn the spots on her lower half were caused by her birth control pill.
A specialist told her she experienced Henoch-Schönlein purpura (HSP), which is a condition in which small blood vessels become inflamed.
The expert said that in her case, this rare occurrence was caused by the pill.
The 20-year-old student said she started taking the minipill in October but noticed “tiny red marks” on her legs three days later.
Ella first thought it might have been her body’s reaction to “living a typical college life,” full of alcohol, late nights, and unhealthy eating.
She said she had a series of “relapses” last October, where a painful red rash spread from her feet to her waist, with a small amount on her arms.
Her entire legs were covered in angry red spots before turning tan, leaving faint marks on her skin after fading.
Since finding out what triggered it in her, Ella has vowed never to go near the minipill again and is keen to raise awareness of the potential side effects.
Many women use a side-effect-free form of birth control that’s proven to be safe and reliable – but it’s always worth asking about side effects, exploring the options, and finding the one that’s right for you.
Organon, makers of Cerazette, which Ella took, said they were confident in the research that first backed the pill and said they would continue to monitor the product’s safety.
Ella, from Gloucester, Gloucestershire, said: “When it first came up I had no idea what it was.
“I was worried because while I was at university I thought, ‘Is it the pill that’s causing this? is it alcohol Is it maybe after a night out in the cold?’ I was just worried about what it was.”
After spending 12 hours in the hospital after the initial flare-up, stunned doctors referred Ella to a rheumatologist. Two days later she stopped taking her pill.
Ella said: “It flared up and reached its worst and then gradually started to decline.
“I couldn’t really put my finger on it because it would settle down and I had obviously stopped taking it the pill at that point and then i went out in the evenings or worked for the day and it came back in little patches.
“When it was at its worst, I had joint pain in both ankles. It felt like I almost sprained my ankle or something.
“Every time something touched her, it felt like my skin had been inflamed, especially in the shower and when I went to bed.”
She claims she saw the rheumatologist in January and was told she had Henoch-Schonlein purpura (HSP) with a possibility that she could return.
Ella posted her experience online to raise awareness of the link between the disease and the pill.
She said: “I don’t want to discourage anyone from trying but my body has this reaction to it and I know there’s a chance it might come back and I wouldn’t want to do that again – spend the next four cover up months of my life.
“People will always make their own final decisions but I wanted to share my experience so people are aware of what will hopefully make them both more comfortable and confident in their choices as I feel this isn’t talked about enough.
“I’m not saying at all that this will happen to everyone, but that’s my experience, take from this or leave from what you will.”
A spokesman for Organon, which makes the mini-pill that Ella was taking, said: “Nothing is more important to Organon than the safety of our products and the people who use them.
“We are confident in the research that has supported the approval of Cerazette (which was first approved in the UK in 1998) and its use in clinical practice in several countries around the world since its approval.
“As with all of our products, we continuously monitor the safety of Cerazette.”
We pay for your stories!
Do you have a story for The Sun newsroom?
https://www.thesun.ie/health/8570326/rash-legs-sparked-by-pill/ I thought the horrible rash on my legs was from partying too hard, but it was my PILL